Alert archive / North Dakota / Tornado Warnings in 2023
Tornado Warning 2, NWS Bismarck, ND
NWS Bismarck, ND issued this tornado warning at Aug 1, 2023, 9:06 PM CDT for Burleigh County, North Dakota. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 1, 2023, 9:06 PM CDT (02:06 UTC)
- Expired
- Aug 1, 2023, 9:30 PM CDT
- In force
- 24 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
County Burleigh County, ND
The radar
The Bismarck radar (KBIS), 41 km from the middle of the area, began a volume at 02:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 1, 3:52 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 2.1 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2418 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 1445 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- -21 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.1
The text
As transmitted.
439
WFUS53 KBIS 020206
TORBIS
NDC015-020230-
/O.NEW.KBIS.TO.W.0002.230802T0206Z-230802T0230Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Bismarck ND
906 PM CDT Tue Aug 1 2023
The National Weather Service in Bismarck has issued a
* Tornado Warning for...
Northwestern Burleigh County in south central North Dakota...
* Until 930 PM CDT.
* At 906 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Wilton, or 22 miles north of Mandan, moving east
at 30 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Regan around 925 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4711 10087 4716 10086 4716 10075 4722 10075
4727 10045 4696 10046
TIME...MOT...LOC 0206Z 292DEG 28KT 4714 10077
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
HOLLAN2 follow-up statements
662
WWUS53 KBIS 020217
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
917 PM CDT Tue Aug 1 2023
NDC015-020230-
/O.CON.KBIS.TO.W.0002.000000T0000Z-230802T0230Z/
Burleigh ND-
917 PM CDT Tue Aug 1 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 930 PM CDT FOR NORTH
CENTRAL BURLEIGH COUNTY...
At 916 PM CDT, a severe thunderstorm capable of producing a tornado
was located 5 miles southeast of Wilton, or 20 miles north of
Bismarck, moving east at 25 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Regan around 935 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!
&&
LAT...LON 4707 10075 4716 10075 4727 10045 4696 10046
TIME...MOT...LOC 0216Z 289DEG 20KT 4711 10069
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
HOLLAN262
WWUS53 KBIS 020227
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
927 PM CDT Tue Aug 1 2023
NDC015-020236-
/O.EXP.KBIS.TO.W.0002.000000T0000Z-230802T0230Z/
Burleigh ND-
927 PM CDT Tue Aug 1 2023
...THE TORNADO WARNING FOR NORTH CENTRAL BURLEIGH COUNTY WILL EXPIRE
AT 930 PM CDT...
The tornado threat has diminished and the Tornado Warning has been
allowed to expire. However, large hail and damaging winds remain
likely, and a Severe Thunderstorm Warning remains in effect for the
area.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central North Dakota.
Remember, a Severe Thunderstorm Warning still remains in effect for
north central Burleigh County until 10 PM CDT.
LAT...LON 4707 10075 4716 10075 4727 10045 4696 10046
TIME...MOT...LOC 0226Z 292DEG 28KT 4708 10059
$$
HOLLANWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this tornado warning went out at Aug 1, 7:35 PM CDT, 1 hour 31 minutes earlier.
Area forecast discussion, Aug 1, 7:35 PM CDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION National Weather Service Bismarck ND 735 PM CDT Tue Aug 1 2023 .UPDATE... Issued at 704 PM CDT Tue Aug 1 2023 Thunderstorms continue to move through the area over two separate locations at this time. The larger area is affiliated with a boundary now settling to the south-southeast through northwest into southwest North Dakota into portions of north central North Dakota. Some of these storms have been quite intense, causing wind damage and golf ball size hail. Into south central North Dakota into the upper James River Valley, storms have formed along the various outflow boundaries that have been quite evident on radar, especially at points where the boundaries have intersected, and have been lifting in a generally northerly direction. Expect severe threat to continue given the intense instability still in place with latest guidance still showing CAPE values well above 2500 J/KG in some locations ahead of the sagging boundary. One item of concern is the slow storm motion of some the storms affiliated with the outflow boundaries, combined with elevated precipitable water values, resulting in some locally heavy rainfall. Will have to keep a close eye on any flooding possibilities. UPDATE Issued at 359 PM CDT Tue Aug 1 2023 Have sent out a quick update to add Severe Thunderstorm Watch number 578 to the forecast for much of western and central North Dakota with the exception of the far northern counties, which is effect until midnight tonight. Storms have already developed over portions of the area, with the strongest currently over Sioux County. && .SHORT TERM...(This Evening through Wednesday night) Issued at 119 PM CDT Tue Aug 1 2023 The main forecast issue in the short term period is convection this afternoon through tonight. Currently, convection continues over Southern Saskatchewan southwest into northeast Montana, associated with a shortwave tracking over the crest of the upper level ridge situated the forecast area. This wave may produce periods of convection this afternoon that develop in/or drop south into the forecast area. However, this portion of the forecast area is currently the most stable with an east northeast flow, partly to mostly cloudy skies and dewpoints in the 50s. This area may yet recover though before the day is over. The larger concern at this time will be later this afternoon through this evening, south of this area from roughly the Highway 200 corridor south through south central ND this afternoon into this evening. Currently this area is characterized by 2500-3000 J/KG from around Bismarck in the south central, eastward into east central and southeast ND and around 25 to 35 knots of bulk shear, but weaker south of the I-94 corridor. If This area could support multicell and supercell storms this afternoon into this evening. Supercell storms would have the potential to produce large hail up to ping pong ball sized hail and 60 mph winds. The question is, will there be enough forcing for ascent to develop convection here. The shortwave over Canada is about to push east of the CWA and there looks like there could be some shortwave ridging behind it. The heating of the day is pretty strong and combined with the moisture convergence to the south of the cold front, this may be enough to spark convection. It's a conditional threat, but the hazards have the potential to be significant if convection does develop. Highest confidence here would be farther north and east, perhaps between Hwy 200 and I94 and east of the Missouri, but anywhere in the far southwest and south central could be at risk. Then this evening an approaching shortwave trough over Montana will impinge upon a surface trough along the MT/ND border and the aforementioned cold front which is currently situated just north of I-94 from the MT border eat to the Missouri River, then northeast to the Devils Lake Basin. The atmosphere is less favorable for severe weather in the far southwest as we mix out here late afternoon, along with some mid level warming. To the north of this, perhaps the west central into the northwest where the cold front meets up with the eastern Montana trough could be a focus point for moisture convergence ahead of the approaching shortwave. Once again it will be quite unstable here, and shear is stronger. Initially if we get supercell development along the Montana trough, the hail and wind hazards will be high with 2 inch hail and 70 mph winds. Then as the activity moves into ND Cams have been pretty consistent in more of a wind threat perhaps just past the initial row of western counties. Then the hail threat would diminish while the wind threat would remain. One could envision a wind threat from west central/northwest ND tracking south and east along the cold front towards the south central portion of the state. This area is generally where the HREF UH tracks from the 12 UTC run are most robust. Uncertainty increases late tonight as there is more of mix in the CAMS with some holding together through the James River Valley and others dissipating over the south central. Nonetheless, some threat will likely remain over the southeast portion of the CWA into the early overnight hours past midnight. Wednesday will bring a bit of a break as the front moves out of the area. Late in the day there may be a potential for storms as shortwave energy tracks towards the forecast area through the mean upper ridge position. Large discrepancies in timing/placement of the deterministic models continue through the night Wednesday night, with convection favored slight for areas south and west. .LONG TERM...(Thursday through Tuesday) Issued at 119 PM CDT Tue Aug 1 2023 The main forecast issue in the long term period will be shower and thunderstorm chances. Cooler temperatures also encompass the forecast area. By Thursday the aforementioned cold front has pushed through the forecast area, with upper level ridging situated over the state. This will aid in suppressing convection through much of the day. However, within the mean upper level ridging pattern shortwave energy coming off the Pacific, meanders through the ridge and into the Northern Rockies and High Plains late in the day. This may produce some afternoon/evening convection on Thursday. After highs in the 80s and 90s through the first half of the work week, we begin to cool down a little. Highs Thursday will be mainly in the 80s. Friday through Sunday, an upper level low struggles to form over the Northern Rockies and lifts into the Northern Plains. This looks to bring a period of showery weather to the forecast area sometime during the weekend. This looks to be a High over low blocking pattern and thus a low predictable event and slow to develop. Yesterday it looked like Friday would be a wet period but now the timing looks to be delayed due to the slow development of the pattern. Temperatures will trend cooler with increasing precipitation chances as we head into the weekend, but at this time the predictability of where/when precipitation will occur is quite low. It does look like more showery with isolated thunderstorm chances and a low probability of severe storms through the extended period. At this time, the Machine learning and CIPS Severe analogs place any severe threat south of the forecast area. The low predictability in temperatures and pops can be seen in the NBM with quite high ensemble spread late in the work week and heading into the weekend. NBM pops are slow to catch up with the medium range deterministic models in delaying the precip. However, NBM Precipitation amounts are showing a high probability of low qpf amounts, and low probabilities of higher qpf amounts, especially south and west. KDIK and KBIS are showing a 15-20 percent chance of over 2 inches of qpf Friday. Even though models are having a hard time resolving the specifics of when and where precipitation arrives late week and through the weekend, there is a possibility some could see decent rainfall amounts, and more than just hit and miss thunderstorms. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening) Issued at 704 PM CDT Tue Aug 1 2023 Thunderstorms, some being severe, will continue over portions of western and central North Dakota through this evening, gradually diminishing from northwest to southeast. Strong winds and hail will be possible. Later tonight into Wednesday, VFR conditions will prevail. && .BIS WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...JJS SHORT TERM...TWH LONG TERM...TWH AVIATION...JJS
Hazardous weather outlook, Aug 1, 8:55 PM CDT, 11 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 855 PM CDT Tue Aug 1 2023 NDZ001-002-009>011-017>022-031>035-040>044-030200- Divide-Burke-Williams-Mountrail-Ward-McKenzie-Dunn-Mercer-Oliver- McLean-Sheridan-Golden Valley-Billings-Stark-Morton-Burleigh- Slope-Hettinger-Grant-Bowman-Adams- 855 PM CDT Tue Aug 1 2023 /755 PM MDT Tue Aug 1 2023/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, and southwest North Dakota. .DAY ONE...Tonight Scattered severe thunderstorms are expected across western and portions of central North Dakota, mainly along and west of the Highway 83 corridor. The main hazards will be large hail up to 2 inches in diameter and damaging wind gusts up to 70 mph. .DAYS TWO THROUGH SEVEN...Wednesday through Monday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters may be needed. NDZ023-025-036-037-045>048-050-051-030200- Wells-Foster-Kidder-Stutsman-Sioux-Emmons-Logan-La Moure-McIntosh- Dickey- 855 PM CDT Tue Aug 1 2023 /755 PM MDT Tue Aug 1 2023/ This Hazardous Weather Outlook is for portions of south central North Dakota and southeast North Dakota. .DAY ONE...Tonight Scattered severe thunderstorms are possible across south central North Dakota into the James River Valley this afternoon into this evening. The main hazards will be large hail up to ping pong ball size and damaging wind gusts up to 60 mph. .DAYS TWO THROUGH SEVEN...Wednesday through Monday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters may be needed. NDZ003>005-012-013-030200- Renville-Bottineau-Rolette-McHenry-Pierce- 855 PM CDT Tue Aug 1 2023 This Hazardous Weather Outlook is for portions of north central North Dakota. .DAY ONE...Tonight Isolated severe thunderstorms are possible across portions of north central North Dakota this afternoon into this evening. The main hazards will be large hail up to ping pong ball size and damaging wind gusts up to 70 mph. .DAYS TWO THROUGH SEVEN...Wednesday through Monday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters may be needed on a limited basis.
In the hours before
Local storm report, Aug 1, 8:26 PM CDT, 40 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
826 PM CDT Tue Aug 1 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0808 PM Hail Riverdale 47.50N 101.37W
08/01/2023 E0.88 inch McLean ND Public
&&Local storm report, Aug 1, 8:27 PM CDT, 39 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
827 PM CDT Tue Aug 1 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0808 PM Hail Stanton 47.32N 101.38W
08/01/2023 E1.00 inch Mercer ND Trained Spotter
Hail report from trained weather spotter.
&&
ALBLocal storm report, Aug 1, 8:32 PM CDT, 34 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
832 PM CDT Tue Aug 1 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM Tstm Wnd Gst 2 W Hazen 47.30N 101.67W
08/01/2023 M69 MPH Mercer ND Mesonet
NDAWN Hazen 2W.
&&
ALBLocal storm report, Aug 1, 8:40 PM CDT, 26 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
840 PM CDT Tue Aug 1 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM Hail 5 ESE Manning 47.21N 102.67W
08/01/2023 E0.88 inch Dunn ND Trained Spotter
Heavy Rain.
&&
jjaLocal storm report, Aug 1, 8:49 PM CDT, 17 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
849 PM CDT Tue Aug 1 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0838 PM Tstm Wnd Gst 2 NW Dickinson 46.90N 102.81W
08/01/2023 M76 MPH Stark ND Mesonet
Mesonet station 322189 1 NW Dickinson
(NDAWN).
&&
ALBLocal storm report, Aug 1, 8:53 PM CDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
853 PM CDT Tue Aug 1 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0852 PM Hail Washburn 47.29N 101.03W
08/01/2023 E1.00 inch McLean ND Public
&&
jjaThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 7:09 PM CDT | Severe Thunderstorm Warning | BIS | Dunn, McKenzie | 66 min |
| Aug 1, 7:16 PM CDT | Severe Thunderstorm Warning | BIS | Billings, Golden Valley, McKenzie | 59 min |
| Aug 1, 7:16 PM CDT | Severe Thunderstorm Warning | BIS | McLean, Mercer | 59 min |
| Aug 1, 7:24 PM CDT | Severe Thunderstorm Warning | BIS | Stutsman | 66 min |
| Aug 1, 8:01 PM CDT | Severe Thunderstorm Warning | BIS | Billings, Dunn, McKenzie, Stark | 74 min |
| Aug 1, 8:04 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, McLean, Mercer, Morton, Oliver | 56 min |
| Aug 1, 8:16 PM CDT | Areal Flood Advisory | BIS | Dunn, Mercer | 6 hr |
| Aug 1, 8:34 PM CDT | Areal Flood Advisory | BIS | Foster, Kidder, Stutsman, Wells | 6 hr |
| Aug 1, 8:49 PM CDT | Severe Thunderstorm Warning | BIS | Stark | 26 min |
| Aug 1, 8:55 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, McLean, Morton, Oliver | 65 min |
| Aug 1, 9:01 PM CDT | Severe Thunderstorm Warning | BIS | Mercer, Morton, Oliver | 59 min |
| Aug 1, 9:12 PM CDT | Severe Thunderstorm Warning | BIS | Grant, Hettinger, Morton, Stark | 78 min |
| Aug 1, 9:54 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Kidder | 66 min |
| Aug 1, 9:59 PM CDT | Severe Thunderstorm Warning | BIS | Morton, Oliver | 52 min |
| Aug 1, 10:02 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Emmons, Morton | 58 min |
| Aug 1, 10:24 PM CDT | Severe Thunderstorm Warning | BIS | Grant, Morton, Sioux | 56 min |
| Aug 1, 11:04 PM CDT | Special Weather Statement | BIS | Logan | 41 min |
| Aug 1, 11:43 PM CDT | Special Weather Statement | BIS | Logan | 47 min |
| Aug 2, 12:28 AM CDT | Special Weather Statement | BIS | McIntosh | 32 min |
Nearby
Tornado Warnings in North Dakota, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.